Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Junction, CO

August 16, 2021Montezuma County, Colorado

NWS Grand Junction, CO issued this special weather statement at Aug 16, 2021, 3:13 PM MDT for Montezuma County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2021, 3:13 PM MDT (21:13 UTC)
Expired
Aug 16, 2021, 3:45 PM MDT
In force
32 min
Issued by
NWS Grand Junction, CO
Hail
0.50 in
Wind
40

County Montezuma County, CO

The radar

The Grand Junction radar (KGJX), 181 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:45 PM MDTHAIL 0.251 Wsw Lebanon, COHEAVY RAIN AND HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2786 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS85 KGJT 162113
SPSGJT

Special Weather Statement
National Weather Service Grand Junction CO
313 PM MDT Mon Aug 16 2021
 
COZ019-021-162145-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
313 PM MDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of north central
Montezuma County through 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dolores, or 37 miles west of Durango, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Cortez, Dolores, Lebanon and Arriola. 

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 28 and 37.
 Colorado 145 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3748 10844 3742 10843 3736 10845 3736 10874
      3762 10860
TIME...MOT...LOC 2113Z 100DEG 9KT 3744 10851 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

ERW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:21 PM MDT, 52 minutes earlier.

Area forecast discussion, Aug 16, 2:21 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
221 PM MDT Mon Aug 16 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 215 PM MDT Mon Aug 16 2021

The remnant MVCs from this morning have exited the area, and
terrain-driven storms have begun to form. Most of this convection
will be confined to the central and southern mountains as well as
the adjacent valleys. Weak steering flow is guiding the storms
from north to south so expect downwind development especially the
southern San Juans and points south. This area may experience
heavy rainfall given the higher moisture content and coverage.
Elsewhere may receive light to moderate rainfall and or gusty
outflow winds generally along and south of I-70. The convection is
expected to diminish this evening with an overall quiet
overnight. Tomorrow, the low pressure systems begins to dig over
the Great Basin changing the flow to west-southwesterly, which
will be the general storm motion. Our area will probably not
benefit from the trough's lift just yet, and the good moisture
push holds off until tomorrow night. There will still be terrain-
driven convection in the afternoon and a slight chance for
moderate to heavy rainfall. An increase in the winds aloft
combined with low RH will increase may cause localized Red Flag
conditions across far northwest Colorado in the afternoon. The
drier low levels will continue to support the chance for gusty
outflow winds especially across eastern Utah and far western
Colorado. Patchy smoke still hangs around for the next few days
especially with the westerly wind direction. Tomorrow night will
be interesting with eyes on what develops in central Utah. As the
trough approaches widespread convection is expected there and
given increased flow it could become organized. It so, this
activity could move into northwestern portions of the area in the
evening.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM MDT Mon Aug 16 2021

Models are finally coming into better agreement regarding the
progression of the upcoming trough, and eastern Utah and western
Colorado are poised to see several days of precipitation. Guidance
over the last day or so has been consistent that precipitation will
begin on Wednesday as the upper level trough swings into the Great
Basin and begins to interact with the deep monsoonal moisture that
will be in place. PWATs look to hover around an inch across western
Colorado and eastern Utah Wednesday and into Thursday as the trough
stalls briefly to the west, keeping moisture streaming into the
area. The question, at least for Wednesday, is whether the
precipitation will be more convective or stratiform in nature.
Models have backed off on the amount of available instability over
the course of the last few runs, likely due to the expected
influence of upper and mid-level cloud cover. Should the cloud cover
materialize, convection will be limited and precipitation will be
primarily stratiform in nature. As the upper level trough slows
down, a branch of the Subtropical Jet looks to keep upper level
forcing going, and therefore precipitation, through the day
Thursday. There is some discrepancies between the EURO and the GFS
as far as when the back side of this system finally moves through,
with the GFS being about 12 hours faster. Friday will be mostly dry,
but due to the discrepancies between model solutions, can't rule out
some early day showers over the higher terrain of western Colorado.
As far as total precipitation is concerned, the EURO is still
bullish with amounts, showing widespread rainfall totals over an
inch, while the GFS is still showing half that amount. Either way,
widespread beneficial rainfall is looking likely. Following the
passage of this trough, conditions will dry out for Friday and
Saturday before the next system moves in.

Temperatures take a nosedive starting Wednesday with the incoming
trough. Thursday looks to be the coolest day, with guidance
suggesting 70s for the lower valleys, which is 15-20 degrees below
average for mid-August. Temperatures will rebound somewhat over the
weekend, but still look to remain 5-10 degrees below average through
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1126 AM MDT Mon Aug 16 2021

Isolated showers that persisted overnight have finally come to an
end. Isolated showers and storms will form off the higher terrain
this afternoon, with KTEX and KDRO most likely to be impacted.
Gusty outflow winds and the occasional brief heavy downpour will
be possible with these storms. Convection will dissipate after
sunset, with clear skies and light winds expected overnight. Smoke
is once again moving into the region, with occasional drops in VIS
possible. Otherwise, VFR conditions will prevail for the next 24
hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...KJS
LONG TERM...BGB
AVIATION...BGB
Hazardous weather outlook, Aug 16, 4:02 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
402 AM MDT Mon Aug 16 2021

COZ001>014-017>023-UTZ022>025-027>029-171015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
402 AM MDT Mon Aug 16 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will occur again this afternoon and
evening mainly over the southern Colorado mountains. Some storms
will be capable of brief heavy rainfall rates and others capable
of producing gusty outflow winds in excess of 45 mph. Areas of smoke
will continue to affect air quality conditons.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm coverage will become more widespread by mid week as
a larger storm system moves through the region. The threat of
heavy rainfall rates or prolonged precipitation could impact burn
scars and lead to other runoff issues during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Special weather statement, Aug 16, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
313 PM MDT Mon Aug 16 2021

COZ019-021-162145-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
313 PM MDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of north central
Montezuma County through 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dolores, or 37 miles west of Durango, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cortez, Dolores, Lebanon and Arriola.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 28 and 37.
 Colorado 145 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 10844 3742 10843 3736 10845 3736 10874
      3762 10860
TIME...MOT...LOC 2113Z 100DEG 9KT 3744 10851

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ERW

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:44 PM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt2 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.